MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0408
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery (ic-pc) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed two coils into the target vessel using a non-penumbra microcatheter.While advancing the third coil, a smart coil, through its introducer sheath, the physician felt resistance and the smart coil was unable to advance out of its introducer sheath into the microcatheter.The smart coil was therefore removed and was not used in the procedure.The procedure was completed using additional coils and a smart coil, as well as the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.Bends and kinks were present approximately 9.0 cm, 23.0 cm, 49.0 cm, 65.0 cm, 89.0 cm, 103.0 cm and 118.0 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath.The embolization coil had offset coil winds on its proximal end and was intact with the pusher assembly distal detachment tip (ddt).Contrast was found within the distal tip of the introducer sheath.Conclusions: evaluation of the returned smart coil revealed contrast within the distal tip of the introducer sheath.If there is contrast within the introducer sheath, it may prevent the smart coil from advancing out.Further evaluation revealed offset coil winds along the embolization coil.This damage was likely a result of advancing the coil against resistance.The contrast may have contributed to the inability to advance the coil through the introducer sheath during the procedure which then may have caused the offset coil winds.During functional testing, the contrast was cleared and the smart coil was able to advance through the introducer sheath with minor resistance.However, the smart coil was unable to advance through the hub of a demonstration microcatheter.The offset coil winds likely contributed to the resistance experienced during functional testing.Bends and kinks were also present along the length of the pusher assembly.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8344366
Report Number3005168196-2019-00268
Device Sequence Number11241587
Product Code HCG
UDI-Device Identifier00814548015392
UDI-Public00814548015392
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2022
Device Catalogue Number400SMTXSFT0408
Device Lot NumberF74918
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer04/05/2019
Initial Report FDA Received Date02/15/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight45
Date Report Sent to FDA01/01/2005